High Wind, Terry
- When
- July 11, 10:30 PM CST
- Where
- Terry forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.174, -102.335 (the zone’s center; the record gives no point)
S. Highway 380 during the late evening hours of the 11th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Severe winds resulted in damage at an airfield east of Brownfield along U.S. Highway 380 during the late evening hours of the 11th. A hangar suffered moderate roof and structural damage from winds estimated to exceed 60 mph. Radar imagery suggested that the damaging winds were associated with a wake low that developed on the trailing edge of a linear convective complex. The complex of previously severe thunderstorms decayed over the west Texas South Plains during the very early morning hours of the 12th. This dissipating convection resulted in at least two instances of heat bursts, as measured by the University of Texas Tech West Texas Mesonet. Severe gusts up to 72 mph were measured by the mesonet station near Spur (Dickens County). Another severe gust was recorded near Friona (Parmer County). Synonymous with wake low events, the winds were accompanied by a sharp rise in temperature and a drying of the surface dewpoint temperatures. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 11, 2:40 PM CST, 7 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 340 PM CDT TUE JUL 11 2006 .SHORT TERM... UPPER RIDGE CONTINUES TO BUILD OVER THE AREA TODAY. WATER VAPOR IMAGERY SHOWS THAT THE MOISTURE PLUME HAS BEEN SHUNTED OFF TO OUR EAST AND SOUTHEAST. DESPITE THIS...ENOUGH LOW LEVEL MOISTURE REMAINS IN PLACE SO THAT ISOLATED HIGH BASED THUNDERSTORMS HAD DEVELOPED OVER THE WESTERN SOUTH PLAINS AND SOUTHWEST PANHANDLE BY 20Z ALONG A WEAK SURFACE THROUGH. CONTINUED DEVELOPMENT IS EXPECTED THROUGH THE LATE AFTERNOON INTO EARLY EVENING. MAIN THREAT FROM THESE HIGH BASED STORMS WILL BE ISOLATED SEVERE WIND GUSTS...BUT DO NOT EXPECT ACTIVITY TO BECOME ORGANIZED. RAIN CHANCES WILL DIMINISH AFTER MIDNIGHT. FOR TOMORROW...UPPER HIGH CONTINUES TO BUILD OVER THE AREA WITH INCREASED SUBSIDENCE. AS A RESULT...PLAN TO LEAVE POPS BELOW 15 PERCENT...THUS WILL NOT BE MENTIONED IN WORDED FORECASTS. LIPE .LONG TERM... HEIGHTS ON THE RISE WEDNESDAY NIGHT AND THURSDAY AND SHOULD SLOWLY WEAKEN PROPAGATION FLOW OFF THE SOUTHERN ROCKIES AND LIMIT STORM COVERAGE OVER THE HIGH PLAINS. AND WITH INDICATIONS OF MORE NORTHERLY COMPONENT IN STEERING FLOW LATER IN THE NIGHT...PREFER TO HOLD OFF FOR NOW WITH ADDING IN LOW THUNDERSTORM MENTION FOR OUR NORTHWEST ZONES. LATER THURSDAY AND BEYOND LOOKS LIKE DOMINATING RIDGE EXPANDING TO OUR NORTH WITH NORTHEAST FLOW ALOFT...TYPICALLY HOT AND DRY THOUGH IT APPEARS THERE SHOULD BE ENOUGH LATE AFTERNOON MIXED SOUTHEAST OR EVEN EASTERLY COMPONENT TO KEEP EXTREME TEMPERATURES FROM RESULTING. MONSOONAL MOISTURE WILL SURGE TO THE WEST STARTING THIS WEEKEND...BUT SHOULD BE WELL TO OUR SOUTH...AND THEN UP AROUND AND THROUGH RIDGE. WEAK WAVES EDGING WEST SHOULD HAVE LITTLE IMPACT THIS FAR NORTH. NO PRECIPITATION MENTIONED THROUGH EXTENDED PERIOD. MCQUEEN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 66 96 68 97 / 20 10 10 10 TULIA 66 97 66 98 / 20 10 10 10 PLAINVIEW 68 98 70 98 / 20 10 10 10 LEVELLAND 68 97 69 98 / 20 10 10 10 LUBBOCK 72 101 71 101 / 20 10 10 10 BROWNFIELD 69 98 70 98 / 20 10 10 10 CHILDRESS 72 102 73 102 / 20 10 10 10 SPUR 72 102 72 102 / 10 10 10 10 ASPERMONT 75 102 73 102 / 10 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 04/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 600 AM CDT TUE JUL 11 2006 TXZ021>044-121100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 600 AM CDT TUE JUL 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
922 PM CDT TUE JUL 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM TSTM WND DMG SPUR 33.48N 100.86W
07/11/2006 DICKENS TX LAW ENFORCEMENT
ESTIMATED GUSTS OF 70 MPH. TREES UPROOTED AND POWER LINES
SNAPPED IN SPUR.
0910 PM TSTM WND DMG 1 NW PADUCAH 34.03N 100.32W
07/11/2006 COTTLE TX FIRE DEPT/RESCUE
ROOF TORN OFF. POWER LINES DOWNED.
&&
SGEPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
932 PM CDT TUE JUL 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG SPUR 33.48N 100.86W
07/11/2006 DICKENS TX LAW ENFORCEMENT
ESTIMATED GUSTS OF 70 MPH. TREES UPROOTED AND POWER LINES
SNAPPED IN SPUR.
0910 PM TSTM WND DMG 1 NW PADUCAH 34.03N 100.32W
07/11/2006 COTTLE TX FIRE DEPT/RESCUE
ROOF TORN OFF. POWER LINES DOWNED.
&&
SGESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 937 PM CDT TUE JUL 11 2006 TXZ038-042>044-120845- KING-GARZA-KENT-STONEWALL- INCLUDING THE CITIES OF...GUTHRIE...POST...JAYTON...ASPERMONT 937 PM CDT TUE JUL 11 2006 LINE OF VERY STRONG THUNDERSTORMS MOVING ACROSS KENT COUNTY TOWARD STONEWALL COUNTY. AT 930 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF VERY STRONG THUNDERSTORMS EXTENDING FROM EXTENDING FROM SOUTH OF GUTHRIE TO CLAIREMONT TO EAST OF JUSTICEBURG...MOVING TO THE EAST AT AROUND 20 MPH. THE STRONGEST STORMS WERE OVER KENT COUNTY...BETWEEN JAYTON AND CLAIREMONT. THESE STORMS ARE CAPABLE VERY HEAVY RAINFALL OF AN INCH OR MORE IN LESS THAN 30 MINUTES AND WIND GUSTS APPROACHING 55 MPH AND POSSIBLY SOME SMALL HAIL.
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523538, 5523536, 5523537.